Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Rapid City, SD

July 6, 2002Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 6, 2002, 1:24 PM MDT for Weston County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 1:24 PM MDT (19:24 UTC)
Expired
Jul 6, 2002, 2:00 PM MDT
In force
36 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Weston County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 061924
SVRRAP
WYC045-062000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WESTON COUNTY IN NORTHEASTERN WYOMING

* UNTIL 200 PM MDT

* AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FOUR CORNERS...OR ABOUT 11
  MILES NORTH OF NEWCASTLE...STATIONARY.

* SOME LOCATIONS AFFECTED...
  RURAL AREAS NORTH OF NEWCASTLE THROUGH 200 PM MDT...

LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4413 10411 4404 10440 4382 10419 4391 10409

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
1015 AM MDT SAT JUL 06 2002

WILL NEED TO RAISE TEMPERATURES WITH UPDATE THIS MORNING. KPHP/KSFD
ALREADY IN THE MID 80S. KRAP NEAR 80. WILL RAISE 2-5F ACROSS THE CWA
AND HOPE THAT IS ENOUGH. ALSO RAISED WINDS AS GRADIENT INCREASES.

.UNR...NONE.

HELGESON

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.